Iowa, 2016

Flooding in Iowa, September 26 to 30, 2016

September 26 to 30, 2016 · NWS ARX · 2 events in 1 county or zone

The excessive amount of rain that fell over the region during September caused flooding to occur along the Mississippi River. Both McGregor and Guttenberg (Clayton County) experienced flooding that continued into early October.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The excessive amount of rain that fell over the region during September caused flooding to occur along the Mississippi River. Both McGregor and Guttenberg (Clayton County) experienced flooding that continued into early October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 26, 1:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 26, 1:30 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Mon Sep 26 2016

.SHORT TERM...(Tonight through Wednesday)
Issued at 230 PM CDT Mon Sep 26 2016

Models in good agreement with taking a closed 500 mb stacked low,
currently just north of Lake Superior, nearly due south on Tue.
Piece of upper level energy slated to swing around the low, driving
across the local area during the afternoon. Inverted trough hangs
west of the stacked low, with weak frontogenetic forcing along it,
dropping southward through the region during the afternoon/evening.
Add in cold air advection in the 925-700 mb layer and there will be
ample forcing mechanisms for areas of showers. The chance for
wetting looks a lot more likely now compared to previous days.
Amounts won't be much, generally 1/10 of an inch or less. Higher
threat for showers in the east.

The low pressure system will take its time dropping southeast,
moving over southern MI by 18z Wed, toward the Ohio River valley Wed
night. Not as much upper level support, but good low level lapse
rates persist, and with the low just to the east/cyclonic flow,
shower chances will persist mostly for WI on Wed. Should be more
scattered in coverage compared to what is expected for Tue.

.LONG TERM...(Thursday through Monday)
Issued at 230 PM CDT Mon Sep 26 2016

As the trough slips southeast on Wed, the models cut the closed
upper level off from the mean flow, having it wobble over the oh/tn
river valleys. Toward the weekend, the GFS/Canadian start to lift
the upper level low northeast, swinging it over the New England
states. This solution would bring a much needed, prolonged period of
dry weather to the region with temperatures right around the late
September normals.

However - the EC continues to be an outlier, but consistent within
itself. The EC would retrograde the low back northwest, moving it
over the eastern Great Lakes for the weekend. More clouds and the
threat for showers would extended westward into at least Wisconsin
as a result. Eventually, the low would get a shove east for the
start of the new work week from a ridge/trough combo pushing
in from the west.

Going to keep the forecast dry for now...but consistency of the EC
is starting to give its solution some weight. The slowing down of
the GFS/Canadian solutions also suggest that they all might settle
into something inbetween what the 3 are leaning toward. Something to
watch.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1227 PM CDT Mon Sep 26 2016

Brisk/gusty W to NW sfc/low level winds will be the main issue at
the TAF sites this period. Good VFR conditions expected thru
tonight/Tue morning as the drier W/NW low/mid level flow continues
over MN/IA/WI. Perhaps a few diurnal cu/strato-cu in the 5K-6K ft
range during the afternoons. Tighter pressure gradient over the area
this afternoon along with warming/mixing to around 850mb to result
in W/NW winds 15-25kt G25-35kt thru about 23z, with the stronger
winds across the higher terrain, open country areas like KRST. Winds
to diminish to 10-15kts this evening with diurnal cooling/
stabilization. May yet need a mention for LLWS later tonight/early
Tue if sfc winds drop below 10kts, as winds around 2K ft progged to
be in the 30-35kt range around 12z Tue. Winds increase again later
Tue morning with diurnal warming/deeper mixing. Some relax of the
gradient and winds aloft for Tue, with winds after 15z mostly 10-
20kt G20-25kt.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...RRS
Hazardous weather outlook, Sep 26, 2:39 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
339 PM CDT MON SEP 26 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
339 PM CDT MON SEP 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

In the hours before

Special weather statement, Sep 26, 12:32 PM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
132 PM CDT MON SEP 26 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-262200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON...
CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER...WABASHA...
DODGE CENTER...ROCHESTER...WINONA...AUSTIN...PRESTON...CALEDONIA
132 PM CDT MON SEP 26 2016

...BRISK AND GUSTY WEST TO NORTHWEST WINDS ACROSS THE AREA THIS
AFTERNOON...

WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OF 30 TO 40 MPH
WERE COMMON ACROSS THE HIGHER TERRAIN AND OPEN COUNTRY AREAS OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THESE WINDS WILL CONTINUE
THROUGH THE REST OF THE AFTERNOON AND START TO DIMINISH AFTER 5
PM.

THESE WINDS MAY MAKE TRAVEL DIFFICULT FOR THOSE DRIVING HIGH
PROFILE OR LIGHT-WEIGHT VEHICLES ON NORTH-SOUTH ROADS THIS
AFTERNOON. THESE WINDS COULD ALSO TOPPLE TREES THAT HAVE BEEN
WEAKENED BY STORMS EARLIER THIS SUMMER OR THE RECENT HEAVY RAINS.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clayton

When
September 26, 4:00 PM CST to September 30, 11:59 PM CST
Where
Clayton County, 0.74 mi NNE of Mc Gregor to 0.6 mi NNE of Mc Gregor
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.030, -91.174

Runoff from heavy rain pushed the Mississippi River out of its banks in McGregor. The river crested less than a foot above the flood stage at 16.87 feet. The flooding continued into early October.

Flood, Clayton

When
September 28, 2:00 AM CST to September 30, 10:00 PM CST
Where
Clayton County, 0.21 mi W of Guttenberg Arpt to 0.98 mi ENE of Guttenberg Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.821, -91.104

Runoff from heavy rain pushed the Mississippi River out of its banks in Guttenberg. The river crested just over the flood stage at 15.22 feet. The flooding continued into early October.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660596, 660619.